North Carolina, 2021Rip Current in North Carolina, August 18, 2021
August 18, 2021 · NWS ILM · 1 event in 1 county or zone
Moderate rip currents at Oak Island, NC led to two drownings in the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate rip currents at Oak Island, NC led to two drownings in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 11:49 AM EST, 51 minutes earlier.
Area forecast discussion, Aug 18, 11:49 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1249 PM EDT Wed Aug 18 2021
.SYNOPSIS...
The remnants of Fred over WV this morning will continue to lift
to the north-northeast while swells from Henri will affect the
beaches later this week likely resulting in a period of strong
rip currents. Otherwise, unsettled weather will persist through
the weekend with a potential for showers and thunderstorms each
day.
&&
.UPDATE...
Latest model guidance is a little less excited about shower and
thunderstorm potential as the day progresses. Guidance shows the
current bands of showers and storms consolidating off the coast
but scattered showers and storms remain possible over land.
Forecast has been tweaked to reflect this but overall chance of
rain for the day at any given point remains about the same as
was previously forecast.
&&
.NEAR TERM /THROUGH THURSDAY/...
Convection can be awfully difficult for computer models and
meteorologists alike as evidenced by the evolution of thunderstorms
yesterday across the Grand Strand region into southeast NC. Rainfall
totals over 4 inches were recorded from mesonet stations in Nakina
and Pireway in Columbus County, NC and from Longs in Horry County,
SC.
A line of convection across central South Carolina early this
morning trails southward from former Tropical Storm Fred. As Fred
weakens further and moves into the central Appalachians, this line
should continue to drift eastward and will intercept a flow of rich
tropical moisture off the Atlantic. Dewpoints at Myrtle Beach have
been near 80 degrees for several hours now, supporting surface-based
CAPE in the 2000-3000 J/kg range. Clusters of showers and t-storms,
some with heavy rainfall, should be the result across the area this
morning. PoPs of 50-70 percent are forecast from the eastward-moving
line plus new convection anticipated to develop across the ocean and
move onshore. Scattered showers and t-storms may continue into the
afternoon hours.
Inland convective activity should die away this evening, but may
continue across the Cape Fear region overnight as onshore flow
advects nocturnal marine showers and storms onshore. Some patchy fog
could develop inland as high dewpoints and partially clearing skies
mix. More sunshine is expected on Thursday as precipitable water
values finally dip below 2 inches with a little westerly wind aloft.
This should boost highs back into the 90s inland, but with continued
high dewpoints, heat index values could approach that critical 105
degree value in spots.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
First and foremost, there is a potential for a period of strong rip
currents by the end of the week. Ultimately this will depend on the
evolution of Henri, especially if the storm intensifies as the
latest NHC forecast indicates. The elevated risk will likely carry
into the long term period, at least until the storm pulls farther
away from the adjacent offshore waters.
Otherwise, the H7-H5 ridge axis will become squeezed between Henri
which is expected to remain off the Carolinas and an evolving
mid/upper low over PA during Friday. GEFS ensemble PWAT suggest
ample moisture will be available across the forecast area during Fri
which seems feasible with the area of subsidence beyond the outer
periphery of Henri likely remaining offshore. As a result, mid-level
impulses moving across the Carolinas during Friday should be able to
spark scattered convection, especially along the sea breeze front
and weak surface trough. Also regarding the convection Friday and
resulting increase in cloud cover have lowered max temperatures by
a few degrees.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The mid/upper trough across the eastern U.S. during Saturday will
continue to direct multiple impulses embedded in the WNW flow across
the Carolinas. While the axis of highest PWATs will have shifted off
the coast and extend south of the forecast area ample moisture will
remain with another day with an active sea breeze front and
lingering weak surface trough. Unsettled weather will likely persist
into Monday and Tuesday as well with the positioning of the
mid/upper trough, then finally a subtropical ridge attempting to
regain control from the east by the middle of the week may provide
for less convective coverage. An elevated rip current risk is likely
through the weekend with conditions improving afterwards. Otherwise,
favor high temperatures closer to climatology, at least Saturday-
Monday with above normal lows.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
It seems that most of the early convection has ended. There may
be another round later this afternoon, but coverage will be
limited. Some nocturnal storms are possible after midnight due
to such warm water. Less coverage of storms on Thursday.
Extended Outlook...Typical summer weather should return
Thursday through Sunday with scattered mainly afternoon showers
or storms possible.
&&
.MARINE...
Through Thursday...
The weakening surface low from former Tropical Storm Fred will
move into the central Appalachians today. The pressure gradient
between Fred and a weak ridge of high pressure along the
southeast coast will lead to southerly winds decreasing to 10-15
knots today. Showers and thunderstorms are expected mainly this
morning, but could continue into the afternoon hours with
decreasing coverage. Stronger winds overnight led to seas
running 4-5 feet early this morning, but sea heights should fall
by about a foot during the day as winds decrease.
Southwest winds around 10 knots are expected tonight into Thursday
with scattered showers or thunderstorms continuing. Ten-second east-
southeast swell from strengthening Tropical Storm Henri, located
between Bermuda and the Southeast coast, will arrive here Thursday
and should become our dominant wave group with seas 2-3 feet.
Thursday night Through Sunday...
Increasing swells from Henri are expected Thursday night through
Saturday, with conditions improving by Saturday night as the storm
pulls farther away from the adjacent offshore waters. A weak surface
ridge will persist between Henri and the Carolina coast Thursday
night with a surface trough across the central Carolinas. This setup
will promote S-SWly flow across the coastal waters Thursday night
with a period of light winds Friday. SWly winds are expected
Saturday and Sunday, but the flow could become ambiguous if the
inland trough shifts closer to the coast, or at least in the
vicinity of any convection.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...31
NEAR TERM...TRA
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...43
MARINE...ILM
Hazardous weather outlook, Aug 18, 2:22 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
322 AM EDT Wed Aug 18 2021
NCZ106-108-110-SCZ054-056-190730-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
322 AM EDT Wed Aug 18 2021
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Heavy rainfall today could lead to isolated flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An elevated risk of rip currents at the beaches will continue
Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-190730-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
322 AM EDT Wed Aug 18 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Heavy rainfall today could lead to isolated flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-190730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
322 AM EDT Wed Aug 18 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-190730-
Inland New Hanover-
322 AM EDT Wed Aug 18 2021
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Heavy rainfall today could lead to isolated flooding.
Minor coastal flooding could occur along the Cape Fear River at
downtown Wilmington during this evening's high tide around 7 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Minor coastal flooding could occur along the Cape Fear River at
downtown Wilmington during Thursday night's high tide around 8 PM.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
9
In the hours before
Special weather statement, Aug 18, 9:38 AM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1038 AM EDT Wed Aug 18 2021
NCZ096-181515-
Bladen NC-
1038 AM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of Bladen County
through 1115 AM EDT...
At 1038 AM EDT, Doppler radar was tracking a strong thunderstorm over
Ruskin, or 7 miles northwest of Elizabethtown, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabethtown, Bladenboro, Bladen Community College, Abbottsburg,
Lisbon, Duart, Ammon, Lagoon, Elkton, Ruskin, White Oak, Jerome,
Clarkton, White Lake, Dublin, Tar Heel and Bladen County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
3473 7839 3472 7838 3470 7837 3469 7835
3467 7832 3464 7831 3463 7832 3459 7829
3445 7862 3446 7864 3445 7866 3447 7867
3446 7879 3485 7883 3485 7852 3486 7850
TIME...MOT...LOC 1438Z 234DEG 19KT 3471 7870
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCALORARip Current, Coastal Brunswick
- When
- August 18, 12:40 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
Oak Island Water Rescue reported three people got caught in a rip current near the pier on Trott St. The father was brought to shore by bystanders and pronounced dead, while a second person was rescued. The third person, the son, was found in the water a few hours later.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, August 18, 20212 deaths · $8.2 million · 56 kt wind · 41 events
- Flash Flooding in New York, August 18 to 19, 20211 death · 1 injured · $34 million · 19 events
- Heat in California, August 18 to 20, 20212 deaths · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, August 18, 2021$83,000 · 52 kt wind · 27 events
- Tornado in Pennsylvania, August 18, 2021$20,000 · EF1 · 1 event
- Tornadoes and Hail in Pennsylvania, August 18 to 19, 2021EF1 · 14 events
- Flooding in Ohio, August 18, 2021$55,000 · 2 events
- Flash Flood and Lightning Strike in Texas, August 18, 2021$50,000 · 2 events
- Flash Flooding in Ohio, August 18, 2021$33,000 · 10 events
- Flash Flooding in Pennsylvania, August 18 to 19, 202133 events
- Flash Flooding and Lightning Strike in Tennessee, August 18, 20212 injured · 4 events
- Flash Flooding and Flood in West Virginia, August 18, 2021$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975606.